How Can I Cope with the Symptoms of Stimulant Withdrawal?

According to the NIDA, “If stimulants are abused chronically, withdrawal symptoms––including fatigue, depression, and disturbed sleep patterns––can result when a person stops taking them.” Stimulant withdrawal can be one of the most difficult and one of the longest withdrawal periods to endure, as cravings and depression can last for months or even years. If you are struggling with the symptoms of stimulant withdrawal, here are some tips to help you cope.

The Early Stage

The early stage of stimulant withdrawal is also commonly referred to as the crash. The intense and often very frustrating early stage usually lasts for a few days and can be extremely difficult to deal with. According to the CHCE, “Following binge use, individuals may initially experience a ‘crash’ period, which is characterized by symptoms of depression, anxiety, agitation, and intense drug craving.”

Most of these symptoms will last for a few days or maybe even a week before dissipating. There are medications that can be given during this time by doctors in a detox or rehab facility, including anticraving agents, but most of the time, patients will need to deal with these symptoms regardless of the treatments provided.

Coping with the Early Stage Symptoms

stimulant withdrawal symptoms

Early stages of stimulant withdrawal can involves anxiety.

Coping with the early stage symptoms may take patience (from you as well as those helping to care for you) and time. However, there are some tips for making this phase easier on you and others.

  • Try and remember that your irritability, anxiety, and agitation are symptoms of your withdrawal. If you become upset with others or short with them often, ask them to understand what you are going through and, if necessary, gently remind you that they are here to help.
    • This issue can take patience from all parties and, if you are being cared for by a friend or family member, trying to be understanding of one another’s feelings is incredibly important.
  • Your appetite will start to return by this time so try and eat healthy foods to nourish your body and help it feel healthier again more quickly.
  • Do what you can to get plenty of sleep. Because of the insomnia (or sometimes hypersomnia) that can be caused during this state, your sleep schedule may be strange. Make sure to:
    • Rest even if you cannot sleep.
    • Spend some time with your eyes closed in a dimly lit room.
    • Keep track of how much sleep you have had.
    • Ask your doctor if there are any herbal remedies or supplements you can take for insomnia that will not worsen your condition.
  • Do not spend too much time alone as your cravings will be extremely intense early on.
  • You will also be struggling with depression which can be relieved somewhat if you make sure you:
    • Do not spend too much time alone.
    • Watch movies, listen to music, or read books that make you happy.
    • Go for a walk if you’re feeling down.
    • Call up a friend if you are alone and in need. Do not suffer in silence as it will only worsen your condition.

The Intermediate Stage

During the intermediate stage, you may experience fatigue and a lack of interest in the things that surround you. You will likely feel that you do not have any energy even though you will not be as intensely drowsy as you may have been during the crash period. You will also continue to experience depression and cravings (the latter only if you were abusing stimulants).

Your motor skills may feel especially slowed for a while (especially if you have been abusing cocaine), and you will likely experience “vivid and unpleasant dreams” and possible suicidal thoughts (NLM). This stage may last for a month or more, which is longer than most withdrawal syndromes, as some symptoms will linger such as depression and apathy. But there are ways of coping with these issues as well.

Coping with the Intermediate Stage Symptoms

Coping with these symptoms will also take patience, and you may need to give yourself time to get used to not being on stimulants. While stimulant drugs can cause a person to feel like everything, including their thoughts, is moving very fast, withdrawal from these drugs will cause a slowing of activity and a generalized malaise.

You can cope with these symptoms by:

  • Attending therapy treatment
    • Most treatment facilities offer some type of therapy and even a support group would be beneficial to you. Feeling like you can talk about your addiction and your withdrawal and being able to get your thoughts out will be very important to your overall well-being.
  • Take things slow. You don’t need to try and jump back into your regular routine. Make sure that you allow time for yourself to go through these feelings because pretending they aren’t there will only make them worse.
  • Slowly try out new, safe activities. If the things that used to interest you do not anymore, attempt something new. Those old interests may come back to you in time, but allow yourself to explore other possible avenues of holding your attention.
  • Continue to ask for the support and understanding of your friends and family.
  • Keep a journal so that you can look back on your progress which will all be written down for you.

The Late Stage

The late stage consists of an end to continuous withdrawal symptoms and occasionally encountering triggers that make you crave stimulants again. This can last for years and it can be hard for an individual to predict when they will have a trigger episode.

Coping with the Late Stage Withdrawal

The best way to cope once your withdrawal from stimulants becomes part of the background noise of your life is to not give yourself reasons to feel triggered. If you have to, avoid caffeine and other low-impact stimulants so as not to trigger cravings for high-impact ones like cocaine and methamphetamine. Avoid your triggers wherever you can and make sure to attend therapy so that you will know how to cope if you do experience them.

Most Importantly…

If you are experiencing psychosis as a result of your stimulant withdrawal, you must check into formal treatment. Psychosis occurs before and during the crash phase in certain individuals who have been abusing immense amounts of stimulant drugs. You should not forgo formal treatment if you are experiencing stimulant-induced psychosis.

Featured Treatment Centers

Get Help Today

Call or chat now with one of our treatment specialists 24/7 or use the form to send us your information and we'll reach out to you.

Request Contact

  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares